Prescription Drugs and Sex—Not Always a Good Mix
Joe S., a 50-year-old accountant, takes a prescription medication for his high blood pressure . Jane L., a 35-year-old computer programmer, alleviates her depression with another medication. They both feel good all day, but certain problems arise at night. Joe cannot maintain an erection and Jane takes a long time to have an orgasm. After a few months of these problems, Joe and Jane start to avoid their partners in bed. Sex becomes an ordeal instead of a pleasure. Joe and Jane's experiences are typical of many of Americans who take prescription drugs.If you are having these problems, you are not alone. A lot of prescription medications cause sexual dysfunction.
Sexual Side EffectsFor many people, sexual dysfunctions as a side effect of medications come as an unpleasant surprise. It is not always common for doctors to discuss these side effects with their patients.If you suspect that a drug you are taking is affecting your sexuality, read through the brochure that came with your prescription. You may be relieved to discover that the drug is the problem and not yourself.Taking a drug that diminishes your sexual functioning does not mean the end of your sex life. There are many treatments that can alleviate sexual side effects.If you discover that the medications may be causing problems for you, talk to your doctor about making some changes. If your doctor is not open to discussing the problem with you, find one who will.
High Blood Pressure MedicationsHigh blood pressure medications can have a negative impact on sexual arousal by reducing the force of blood flow, which helps men to get erections and women to become lubricated.The following guide lists some prescription high blood pressure medications and their sexual side effects.
- Diuretics can cause men to have difficulty getting erections, but have little effect in women.
- Alpha-2 adrenergic agonists are strong drugs that are used less today than in the past. They can decrease sexual desire, arousal, and orgasm.
- Beta blockers can make it difficult to ejaculate.